Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr G: Abilify question
avatar
monkeybee posted:
Hi Dr G,

I have been taking Abilify since October with few side effects. I was taking 20 mg but recently (1 week) my pdoc increased this to 30 mg. I've been so tired that I have been falling asleep during the day. The increase was due to mania and I was only sleeping a few hours per night prior to the increase. Also, I feel like the medicine hasn't actually made the mania better but it has instead only dumbed down the symptoms (I feel slowed down but still anxious and agitated, although to a MUCH lesser degree). Is excessive sleepiness a side effect of this medicine, especially at a higher dose? Is it normal to for the symptoms to be treated but the problem still there?

Thank you,
Sarah
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Sarah,

The studies done with Abilify for acute mania by the manufacturer found no greater antimanic efficacy at 30 mg than 15 mg (those were the two doses they compared), but more side effects, including sedation. For delusions or hallucinations, higher doses are sometimes used. For mania, usually a mood stabilizer such as Depakote or lithium is paired with an antpsychotic such as Abilify rather than just using an antipsychotic alone.

Dr. G.
 
avatar
monkeybee replied to Joseph F Goldberg, MD's response:
Thanks Dr. G. I am also taking a mood stabilizer but there was not much room for an increase and we can't try many new meds since I am pregnant. That said, it seems that is exactly what has happened... the increase in side effects with only some improvement in my overall condition (and I wonder if that is only because of the side effects). I see my pdoc again in a week so I will discuss the side effects with her then. Thanks again for your help!


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
109 of 126 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.